Dear Dr. Hébert,
I have been taking a contraceptive pill now for about 5 years and have noticed an increase in large brown spots on my cheeks and forehead. I have a very light skin and wear sunscreen every day (SPF 60), try to avoid the sun, wear hats, don’t smoke, etc. I have used dermatologist prescribed products with Kojic Acid and hydroquinone but to no avail. Two years ago I tried dermatologist-administered laser treatment to eliminate the spots but they have come back. So my question is, is there a contraceptive pill that is known to cause less hyperpigmentation than others? And what other means can be used to minimize these kinds of brown spots?
Thank you for addressing the issue of hyperpigmentation secondary to the use of contraceptive pills, also called melasma.
To be honest, it is a dilemma in cosmetic medicine and a challenge to treat well. We know that it is hormone dependent, hence its predominance in women, and worsened by unprotected sun exposure. It could appear with any hormonal changes; at puberty, during a pregnancy (the famous pregnancy mask), or while taking contraceptives pills, as in your case. The accumulation of melanin (the brown pigment of the skin) could be more or less superficial and that could make a difference in the therapeutic approach. If the hyperpigmentation is superficial, the combination of a good skin care protocol, light peelings and/or IPL sessions (Intense Pulsed Light) will dramatically improve the look of the skin. Unfortunately, if the melanin is located very deep in the dermis, the task is even more difficult as the deeper layers of the skin are not easy to reach. Again, the combination of skin care, peelings, and IPL will make a difference but in the long run and with more limited results. Sun avoidance is of paramount importance and a sun block with an SPF of 30 or more should be use at all times and become part of your regular skin routine.
Kojic Acid and Hydroquinone are good ingredients that should be part of your skin regimen but I like to combine them with other products, like Vitamin C and Retinol. These substances all play a role in the reduction of melanin; both at the preventative level with the antioxidant properties of the Vitamin C, at the production level, with the inhibitory action of the Kojic Acid and Hydroquinone on the synthesis of melanin, and at the elimination level with the exfoliation caused by the Retinol.
After 8-12 weeks of preparation with the skin care protocol, superficial peelings and/or IPL this could improve the outcome but must be used with great care and administered by an experienced professional to avoid a relapse in the pigmentation.
The choice of a contraceptive pill is not easy as both hormones included in the pill, estrogen and progesterone, are possibly linked to hyperpigmentation disorders. A formulation with very low doses of hormones is probably the best answer.
I hope I have answered all your questions and I wish you a fantastic summer but don’t forget your sunblock!
Yves Hébert, MD